Bile-stained vomit can have several causes. Some are benign, while others require medical attention. Here are the most common causes:
Reflux or digestive obstruction
Bile is normally directed to the duodenum to aid in the digestion of fats. However, sometimes the pyloric sphincter—the valve between the stomach and the intestine—allows this bile to flow back into the stomach. This reflux irritates the stomach lining and can trigger greenish-coloured vomiting.
In more severe situations, such as an intestinal obstruction, the passage is blocked. Food stagnates, pressure builds up, and the body attempts to relieve itself by causing repeated vomiting, during which bile eventually appears.
Empty stomach
Even when empty, the stomach continues to perform rhythmic contractions that normally serve to clear out the last bits of food and prepare the digestive tract for the next meal. But if no food is present, these contractions can push gastric fluid and cause bile to rise from the duodenum back into the stomach.
Bile is supposed to remain in the small intestine, where it aids in the digestion of fats. When the digestive tract is empty and contractions continue, bile reflux can occur, causing vomit that appears greenish or yellowish.
This is why bilious vomiting often occurs on an empty stomach, upon waking, or after prolonged fasting: the body then expels what remains, that is, bile alone.
Food poisoning or a digestive infection
During food poisoning or a viral/bacterial infection, the body seeks to quickly eliminate the pathogens. It then triggers a series of reflexive vomiting episodes. As the stomach empties, the only thing left to expel is bile.
Irritation of the stomach lining by toxins or germs intensifies this mechanism: the stomach contracts repeatedly, forcing bile to rise up during vomiting. This is a defensive reaction by the body that may be accompanied by other symptoms and requires medical attention.
Post-operative or medication-related
After certain abdominal surgeries (gastrectomy, bariatric surgery, etc.), coordination between the stomach, the pylorus, and the duodenum can be disrupted. As a result, bile flows abnormally and refluxes more easily into the stomach, leading to bilious vomiting.
Certain medications can have the same effect. They alter bile flow or secretion, making the stomach more susceptible to bile reflux and, consequently, to this type of vomiting.